Bisher AKIL, MD

HIV Treatment & Weight Gain

In General Health, HIV on November 14, 2019 at 5:44 pm

Following initiation of antiretroviral therapy (ART), many people with HIV gain weight as part of their “return to health.” However, certain antiretroviral medications, including integrase inhibitors, are associated with greater weight gain than others. Now, a manufacturer-sponsored pooled analysis of eight of the sponsor’s trials sheds light on risk factors for this weight gain.

Among 5680 people enrolled in randomized trials of initial ART between 2003 and 2015, median weight increase by week 96 was 2.0 kg. Risk factors for greater weight gain included lower baseline CD4 cell count, higher baseline HIV RNA, black race, and female sex. Participants taking integrase inhibitors (INSTIs) gained more weight than those receiving nonnucleoside reverse transcriptase inhibitors (NNRTIs) or protease inhibitors. Among INSTIs, weight gain was greater with bictegravir and dolutegravir than with elvitegravir/cobicistat (4.24, 4.07, and 2.72 kg, respectively). Among NNRTIs, weight gain was greater with rilpivirine than with efavirenz (3.01 vs. 1.7 kg). Among nucleoside reverse transcriptase inhibitors, weight gain was greater with tenofovir alafenamide than with abacavir, tenofovir disoproxil fumarate, or zidovudine (4.25, 3.08, 2.07, and 0.39 kg, respectively). Extreme weight gain (≥10% increase) occurred in 13% of participants in the first 48 weeks and had risk factors similar to those for weight gain overall.

Appeared in NEJM Journal Watch- edited

Citation: Sax PE et al. Weight gain following initiation of antiretroviral therapy: Risk factors in randomized comparative clinical trials. Clin Infect Dis 2019 Oct 14; [e-pub]. (https://doi.org/10.1093/cid/ciz999)

 

Comments: HIV infection is often associated with weight loss, particularly if left untreated after the initial infection and that has been thought to be through a mechanism that involves TNF-alpha; now with earlier detection and treatment we see less of wasting; however , newer medications have been reported to be associated with undesirable weight gain; treators have remarked on this and discussed it in meetings; this is the first study to look prospectively at this phenomenon.  Specific integrase inhibitors and tenofovir alafenamide were associated with greater increases than other ART drugs. Unfortunately, the two most effective integrase inhibitors are associated with higher weight gain than the less robust one-

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: